Jump to content
CrazyBoards.org

TERRIFIED of gaining weight on Abilify


Recommended Posts

My doctors want to put me on a small dose of Abilify to augment my antidepressants.  As a teen I was put on Seroquel which made me gain 50 pounds in a very short timespan.  I have PCOS and a tendency toward weight gain anyway and have always been overweight.  I comfort eat and my mental illness makes exercise difficult which makes things even worse.  I'm 5'1" and 290 pounds right now (gained ten pounds in the last month and not happy) and I CANNOT gain any more weight.  I need to start losing again.  Maybe I can take weight loss meds to counteract appetite issues? I'm hoping I will have more energy to cook and exercise so I can take some more control, but I'm just terrified of gaining any more weight.  I hate that they can't seem to fix this stupid side effect.

Link to comment
Share on other sites

I gained a LOT of weight on antipsychotic (zyprexa). My doctor tried to switch me to Abilify but it had side effects which I couldn´t bear. Abilify is suppossed to be more weight neutral.

 

I´ve taken zyprexa for 6 years, the only way I lost the weight was by taking metformin after insulin resistance was discovered through a lab test. Now I am emotionally stabilized and not fat

Link to comment
Share on other sites

Zyprexa is a far different med than Abilify.

I found abilify to be weight neutral, but I did get wicked akathasia (inner restlessness). This might happen at a higher dose. 

Link to comment
Share on other sites

You won't know until you try. Abilify is weight neutral for some and not for others. I gained weight on Abilify but not nearly at the same rate as Zyprexa or Seroquel. I found some information about Metformin and AAPs on Medscape. I printed it out and took it to my pdoc. He and I talked about it a couple of times before he finally agreed to let me try it. For me, the addition of Metformin made Abillify weight neutral. From here on out, I won't take an AAP without also taking Metformin. 

 

This link might help: http://www.medscape.com/viewarticle/743692_6. You may not be able to view the article if you don't have a medscape account. The accounts are free and the information on this site is great. 

Link to comment
Share on other sites

I'm actually able to maintain a healthy weight on Abilify unlike other antipsychotics so I would be inclined to say that it's weight neutral. Seroquel on the other hand I gained tons of weight on, did not like anything about that med.

Link to comment
Share on other sites

I'm glad Abilify is working for people and not making them balloon up like Seroquel did to me, haha.  I wouldn't wish that on anyone.  Hoping I can see a nutritionist and try to get the hang of things like portions and what to eat together and whatnot since none of this was ever really taught to me.  I was placated with food as a child and it's a terrible cycle to break.  Food is the only thing I've ever been addicted to, and it SUCKS.  Maybe being on the Abilify with its (however slight) chance of increasing weight will be the motivator I need to maintain healthier habits.  Now I just have to get insurance sorted out and make sure Medicare will pay for Abilify.  Ugh, so many steps, haha.  But I'm doing it.  After being locked in my room and my head for a year, I'm making changes even though they're scary.

Link to comment
Share on other sites

Good for you! I was just going to chime in that Abilify was weight neutral for me. I only took it for a couple months because I didn't think it was doing anything for me, but I didn't gain weight. Good luck with your new program.

Link to comment
Share on other sites

I've been on 15mg of Abilify (and taken it off and on for years) since last fall and haven't experienced any weight gain. I hope medicare covers it b/c it is pretty expensive. Seroquel made me put on weight, too. Hope it works for you!

Link to comment
Share on other sites

Seroquel doesn't make everyone gain weight. Just sayin'. I'm on it and finally feel stable and motivated enough to exercise. I have found no other AAP that helps me so much.

 

That said, I'm on abilify too and it has always been weight neutral for me. I've been taking it for 5 or 6 years.

 

Anyways, I am so happy to hear you are making some positive changes! It is so easy to isolate I know! But it sounds like you are moving in the right direction! Good for you!

 

Good luck and keep us posted! :)

Link to comment
Share on other sites

Thanks for all the great info guys.  Tomorrow morning they have me tapering off Celexa and starting on Prozac, and once we see how I do on that, we might replace my Wellbutrin with Abilify, since the Wellbutrin has conked out on me.  My doc says there's a chance that the Wellbutrin will start to work again with the Prozac though, so we'll see.  I'm also on Minipress now for nightmares so I can hopefully get better sleep.

Link to comment
Share on other sites

Hi I've tried abilify and for me it gave insomnia.  Seroquel actually made me want to work out which was blessing.  Now due to the hassle of insurance not covering meds I'm on the only med that I can afford.  Weight gain has been terrible.  Yeah why do these meds have that side effect, its annoying.  I feel that I am desperately at my weight limit.  And am taking every measure I can to avoid additional weight gain.  Just keep up the good fight.  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...